# SDR CA090204014

- Difficulty date: February 4, 2009
- Submitted: March 5, 2009
- Operation: General aviation
- Make and model: Cessna U206E
- Aircraft time: 9,546 hours
- Engine: Cont IO520F
- Propeller: Hartzl PHCJ3YF1
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Part number: SA52006A20P
- Condition: Stuck
- Location: Engine
- Part time: 1,273 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

100 HOUR INSPECTION CARRIED OUT AND ENGINE LEAKDOWN CARRIED OUT NORMAL. AFTER ENGINE WAS COOL THE PROPELLER WAS ROTATED TO CHECK MAGNETO TO ENGINE TIMING.  A BANG WAS HEARD IN THE FRONT AREA OF THE ENGINE.  NR 5 AND NR 6 CYLINDER EXHAUST VALVES WERE STICKING OPEN AND WHEN THE PISTON CONTACTED, THEY WERE JARRED LOOSE AND RETURNED TO THEIR SEATED POSITION WITH VALVE SPRING PRESSURE.  ALL CYLINDERS WERE REMOVED AND IT WAS DETERMINED THE EXHAUST VALVE PUSH RODS FOR NR 5 AND NR 1 CYLINDERS WERE BENT, ALONG WITH NR 1, NR 5, AND NR 6 PISTON HEADS HAD SIGNS OF CONTACT WITH THE EXHAUST VALVES.  ALL CYLINDERS WERE REPLACED WITH REPAIRED UNITS.  NR 1 CYLINDER EXHAUST VALVE WAS REMOVED AND INSPECTED VALVE STEM AND GUIDE.  BOTH HAD CARBON DEPOSITS CREATING THE REDUCED CLEARANCE AND STICKING.  THE AIRCRAFT HAD BEEN ON SURVEY WORK PRIOR TO INSPECTION WITH REDUCED POWER SETTINGS AND COLD AMBIENT OUTSIDE AIR TEMPERATURES.  SUSPECT THIS MAY HAVE CONTRIBUTED SOMEWHAT, BUT THE PILOT REPORTED THAT ENGINE TEMPERATURES WERE NORMAL DURING THIS TIME.  THERE WAS NO ROUGH RUNNING ENGINE IN FLIGHT, BUT THE PILOT REPORTED AFTERWARD THAT ONE START-UP ONE MORNING THERE WAS SOME BACKFIRING BUT IT WENT AWAY AND HE ATTRIBUTED IT TO COLD OUTSIDE AIR TEMPERATURES AND POSSIBLE OVER PRIMING.
